Doctors and providers who treat this condition


Preventing Bleeding During Chemotherapy

Chemotherapy can make your blood less able to clot. This happens because the treatment reduces the number of platelets (clotting cells) in your blood. As a result, your risk of bruising and bleeding increases. To help prevent problem bleeding, use the tips on this handout.

Healthcare provider taking blood sample from woman's arm.

Know what to expect

Some types of chemotherapy cause more bleeding problems than others. Often the risk of bleeding increases over the course of treatment. In any case, your risk is greatest during the nadir (the period in each treatment cycle when your platelet count is lowest). Talk with your doctor or nurse about your nadir period. Then take extra precautions to prevent bleeding at that time.

Avoid bleeding and bruising

  • Use a soft toothbrush. If flossing or using a dental water jet causes bleeding, stop until your platelet count increases.

  • Talk to your dentist about postponing teeth cleanings or dental work.

  • Shave with an electric razor, not a straight razor.

  • Ask your doctor which medications you should stop taking. Some, such as aspirin, make it harder for blood to clot.

  • Eat a high-fiber diet to avoid constipation.

  • Avoid contact sports or do activities likely to cause bruising.

  • Do not use tampons or suppositories.


When to see your healthcare provider

Contact your doctor right away if you have:

  • Blood in your urine or stool

  • Easy bruising or small red spots under your skin

  • Bleeding that won’t stop (such as from gums or nose)

  • Menstrual flow that is heavy or lasts longer than normal

  • Vomiting, vision changes, frequent headaches


Discrimination is Against the Law. We comply with applicable Federal civil rights laws. We do not discriminate against, exclude or treat people differently because of race, color, national origin, age, disability or sex.
 Visit Other Fairview Sites 
(c) 2012 Fairview Health Services. All rights reserved.